The War Between Stomach Ulcers and Joint Pain

There is no evidence that stomach ulcers are a direct cause of joint pain and pain is not listed as one of the h pylori symptoms. However, the two can be connected through a variety of medicinal treatments.

Some medications that are employed in the course of treating stomach ulcers can cause joint pain. Likewise, some medications that are employed when treating joint pain can cause stomach ulcers.

Both of these conditions are painful and cause much discomfort in people who are afflicted with them. Joint pain prevents a person from free mobility and can significantly impede an active lifestyle. Stomach ulcers can do the same.

Fortunately, there are options for people who are susceptible to the side effects of joint pain treatment and the eradication of a primary cause for peptic ulcers.


The Complication of Stomach Ulcer Treatments

H. pylori is bacteria that also causes stomach ulcers and treating a person for the bacterial infection may involve medications that cause joints to become inflamed. Treatment usually involves a combination of medications that include the use of at least one type of antibiotic. Amoxicillin is the most preferred antibiotic for treating stomach ulcers and an uncommon but potential side effect is joint pain.

Amoxicillin is the preferred method of antibiotic treatment because it is more effective in more cases of h. pylori. Like all other types of bacteria that cause illness in humans, h. pylori come in several varieties (known as strands). Also like all bacterial infections, some strands are more resistant to certain antibiotics. Amoxicillin works on more strands of ulcer causing h. pylori bacteria than any other type of antibiotic.

There are alternatives to amoxicillin, however. Some people are intolerant of penicillin based antibiotics and are unable to take the antibiotic. Others experience significant side effects that make this particular drug intolerable, including joint pains.

Clarithromycin, erythromycin, azithromycin, metronidazole and furazolidone are antibiotics that may be used in the place of amoxicillin. These types of antibiotics may not be as effective and some infections require several courses of treatment to eradicate the bacteria from the body.

While treating a stomach ulcer with amoxicillin, joint pain is considered a serious side effect. Other side effects of amoxicillin that should be taken seriously include sores inside the mouth (mouth ulcers), fevers, swelling, itching and rashes, blistering, yellowing, tingling or numbness, pain, muscle weakness, bleeding and bruising from any opening in the body. (Small spots or dots that are purple indicate vascular bleeding, as well.)

Joint pain and any of the side effects listed above are associated with an allergic reaction to penicillin type antibiotics and should warrant medical attention.

Amoxicillin can also cause less severe side effects that are more common and may be tolerated better by some people. These effects include stomach pains, nausea, vomiting, and a swollen tongue that may appear darkened or feel fuzzy. Vaginal itching or discharge can be a sign of a yeast infection that needs to be treated. This is a common side effect of all antibiotics.


The Complication of Joint Pain Relief

Next to the bacteria h. pylori, non-steroidal anti-inflammatory medications are the leading cause of stomach ulcers. Known more commonly as NSAIDs, these general pain relievers are used most commonly as an over the country remedy for joint pains because most joint pain is caused by inflammation.

There are many types of NSAID pain relievers available over-the-counter and by prescription only. Some of the most popular NSAIDs are aspirin, ibuprofen, naproxen (active ingredient in Aleve), ketoprofen (active ingredient in Orudis) and fenoprofen (active ingredient in Nalfon and Naprofen). The latter two, ketoprofen and fenoprofen, are commonly prescribed for patients who are battling chronic joint pain.

NSAIDS are well known to cause stomach ulcers. Less well-known is that the method of deliver does not mitigate the development of ulcers. Whether these pain relievers are taken orally, rectally, or by injection they will ultimately cause stomach ulcers if they are used over a long period of time.

The amounts of gastric acids in the stomach do nothing to assist or prevent NSAIDs from causing stomach ulcers. Even people with very low gastric acid levels can develop stomach ulcers due to NSAID use. Not surprisingly, the presence of h. pylori bacteria in the stomach increases the risk of NSAID related stomach ulcers.

The risk of developing a stomach ulcer while attempting to treat joint pain is directly related to the length of time NSAIDs are used for treatment. The longer NSAIDs are used, the more likely the person is to develop a stomach ulcer. In some individuals who are often in debilitating pain, this may seem like a risk worth taking.

A drug known as nabumetone can be employed to help treat hormones that cause some types of joint inflammation and pain. This is an NSAID as well, but unlike its counterparts, nabumetone is a non acidic NSAID and has show a slightly lower rate of stomach ulcers as a side effect.

Related posts:

  1. NSAID Ulcers
  2. Stomach Ulcer Pain Relief
  3. Stomach Ulcers and Tylenol
  4. Stomach Ulcer Medication Side Effects
  5. Over the Counter Treatment for Stomach Ulcers